Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 4, NWS San Diego, CA

January 21, 2016Orange County, San Diego County, California

NWS San Diego, CA issued this high surf advisory at Jan 21, 2016, 7:36 PM PST for Orange County, San Diego County, California. It took effect at Jan 22, 2016, 3:00 PM PST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2016, 7:36 PM PST (03:36 UTC)
In effect from
Jan 22, 2016, 3:00 PM PST
Expired
Jan 24, 2016, 3:00 PM PST
In force
48 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2016-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2016-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WHUS46 KSGX 220336
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
736 PM PST THU JAN 21 2016

...HIGH SURF ADVISORY THIS WEEKEND...

.AN ELEVATED/LONG PERIOD WEST-NORTHWEST SWELL WILL CREATE HIGH
SURF ALONG WEST-FACING BEACHES FRIDAY AFTERNOON THROUGH SUNDAY
AFTERNOON. HIGHEST SURF...WITH SETS TO 8 FT...ARE EXPECTED NORTH
OF NEWPORT BEACH AND SOUTH DEL MAR. STRONG RIP CURRENTS ARE
ARE LIKELY THROUGH THE PERIOD...AND AND MINOR COASTAL FLOODING OF
LOW-LYING BEACH AREAS IS POSSIBLE DURING THE HIGHEST TIDES.

CAZ043-552-221200-
/O.NEW.KSGX.SU.Y.0004.160122T2300Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
736 PM PST THU JAN 21 2016

...HIGH SURF ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 3 PM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 3 PM FRIDAY TO 3 PM PST
SUNDAY. 

* SURF...4 TO 8 FEET ON WEST-FACING BEACHES NORTH OF NEWPORT
  BEACH AND SOUTH OF DEL MAR.

* TIMING...FRIDAY AFTERNOON THROUGH SUNDAY AFTERNOON.

* HIGHEST TIDES...6.6 FT AT 07:30 AM PST FRIDAY. 6.5 FT AT 08:10
  AM PST SATURDAY. 6.4 FT AT 08:54 AM PST SUNDAY.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND
  STRONG RIP CURRENTS. WAVES OVER-TOPPING JETTIES...MINOR COASTAL
  FLOODING DURING HIGH TIDE...AND BEACH EROSION ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

JJT

HTTP://WWW.WEATHER.GOV/SANDIEGO
8 follow-up statements
631 
WHUS46 KSGX 220946
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 AM PST FRI JAN 22 2016

...HIGH SURF THIS WEEKEND...

.A LARGE WEST-NORTHWEST SWELL WITH A LONG PERIOD WILL DEVELOP
TODAY TO CREATE HIGH SURF THIS WEEKEND. A SECOND SWELL WILL
ARRIVE SATURDAY NIGHT TO MAINTAIN THE HIGH SURF INTO SUNDAY. THE
SWELL AND SURF WILL GRADUALLY SUBSIDE SUNDAY.

CAZ043-552-222200-
/O.CON.KSGX.SU.Y.0004.160122T2300Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
146 AM PST FRI JAN 22 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO 3 PM PST SUNDAY...

* SURF...4 TO 8 FEET. OCCASIONAL SETS TO 9 FEET SOUTH OF DEL MAR.

* TIMING...THIS AFTERNOON THROUGH EARLY SUNDAY AFTERNOON. HIGHEST
  SURF WILL BE TONIGHT THROUGH SATURDAY MORNING.

* HIGHEST TIDES...6.6 FT AT 07:30 AM PST TODAY. 6.5 FT AT 08:10
  AM PST SATURDAY. 6.4 FT AT 08:54 AM PST SUNDAY.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES OVER-TOPPING JETTIES...MINOR 
  COASTAL FLOODING DURING HIGH TIDE...AND BEACH EROSION ARE ALSO 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MM
006 
WHUS46 KSGX 222110
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PST FRI JAN 22 2016

...HIGH SURF AND STRONG RIP CURRENTS THIS WEEKEND...

.A LARGE WEST-NORTHWEST SWELL WITH A LONG PERIOD WILL CONTINUE TO
BUILD TODAY TO CREATE HIGH SURF LATE THIS AFTERNOON THROUGH MOST
OF SATURDAY. A SECOND SWELL WILL ARRIVE SATURDAY NIGHT TO
MAINTAIN THE HIGH SURF INTO SUNDAY. THE SWELL AND SURF WILL
GRADUALLY SUBSIDE SUNDAY.

CAZ043-552-230600-
/O.CON.KSGX.SU.Y.0004.160122T2300Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
110 PM PST FRI JAN 22 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY...

* SURF...NORTH OF NEWPORT BEACH AND SOUTH OF ENCINITAS...6 TO 9
  FEET WITH SETS TO 11 FEET. ELSEWHERE...4 TO 7 FEET. 

* TIMING...THIS AFTERNOON THROUGH EARLY SUNDAY AFTERNOON. 

* HIGHEST TIDES...6.5 FT AT 08:10 AM PST SATURDAY. 6.4 FT AT
  08:54 AM PST SUNDAY.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES OVER-TOPPING JETTIES...MINOR 
  COASTAL FLOODING DURING HIGH TIDE...AND BEACH EROSION ARE ALSO 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HTTP://WWW.WEATHER.GOV/SANDIEGO

HARRISON
562 
WHUS46 KSGX 230518
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
918 PM PST FRI JAN 22 2016

...HIGH SURF AND STRONG RIP CURRENTS THROUGH SUNDAY...

.LARGE WEST-NORTHWEST SWELLS WILL CREATE HIGH SURF ALONG PORTIONS
OF SAN DIEGO COUNTY AND ORANGE COUNTY BEACHES THROUGH SUNDAY.
STRONG RIP CURRENTS ARE LIKELY THROUGH THE PERIOD. THE SWELL AND
SURF WILL GRADUALLY SUBSIDE LATE SUNDAY.

CAZ043-552-231400-
/O.CON.KSGX.SU.Y.0004.000000T0000Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
918 PM PST FRI JAN 22 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY...

* SURF...NORTH OF NEWPORT BEACH AND SOUTH OF ENCINITAS...6 TO 9 
  FEET WITH SETS TO 11 FEET. ELSEWHERE...4 TO 7 FEET. 

* TIMING...THROUGH SUNDAY AFTERNOON.

* HIGHEST TIDES...6.5 FT AT 08:10 AM PST SATURDAY. 6.4 FT AT 
  08:54 AM PST SUNDAY. 

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES OVER-TOPPING JETTIES...MINOR 
  COASTAL FLOODING DURING HIGH TIDE...AND BEACH EROSION ARE ALSO 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

JJT

HTTP://WWW.WEATHER.GOV/SANDIEGO
879 
WHUS46 KSGX 231332
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
532 AM PST SAT JAN 23 2016

...HIGH SURF AND STRONG RIP CURRENTS THROUGH SUNDAY...

.LARGE WEST-NORTHWEST SWELLS WILL CREATE HIGH SURF ALONG PORTIONS
OF SAN DIEGO COUNTY AND ORANGE COUNTY BEACHES THROUGH SUNDAY.
STRONG RIP CURRENTS ARE LIKELY THROUGH THE PERIOD. THE SWELL AND
SURF WILL GRADUALLY SUBSIDE LATE SUNDAY.

CAZ043-552-232200-
/O.CON.KSGX.SU.Y.0004.000000T0000Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
532 AM PST SAT JAN 23 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY...

* SURF...NORTH OF NEWPORT BEACH AND SOUTH OF ENCINITAS...6 TO 9 
  FEET WITH SETS TO 11 FEET. ELSEWHERE...4 TO 7 FEET. 

* TIMING...THROUGH SUNDAY AFTERNOON.

* HIGHEST TIDES...6.5 FT AT 08:10 AM PST SATURDAY. 6.4 FT AT 
  08:54 AM PST SUNDAY. 

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES OVER-TOPPING JETTIES...MINOR 
  COASTAL FLOODING DURING HIGH TIDE...AND BEACH EROSION ARE ALSO 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

WEATHER.GOV/SANDIEGO

JMB
985 
WHUS46 KSGX 232035
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1235 PM PST SAT JAN 23 2016

...HIGH SURF AND STRONG RIP CURRENTS THROUGH SUNDAY...

.LARGE WEST NORTHWEST SWELLS WILL CONTINUE HIGH SURF ALONG
PORTIONS OF SAN DIEGO COUNTY AND ORANGE COUNTY BEACHES THROUGH
SUNDAY. STRONG RIP CURRENTS ARE LIKELY THROUGH THE PERIOD. THE
SWELL AND SURF WILL GRADUALLY SUBSIDE LATE SUNDAY.

CAZ043-552-240600-
/O.CON.KSGX.SU.Y.0004.000000T0000Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
1235 PM PST SAT JAN 23 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY...

* SURF...NORTH OF NEWPORT BEACH AND SOUTH OF ENCINITAS...6 TO 9 
  FEET WITH SETS TO 11 FEET. ELSEWHERE...4 TO 7 FEET. 

* TIMING...THROUGH SUNDAY AFTERNOON.

* HIGHEST TIDES...6.4 FT AT 08:54 AM PST SUNDAY.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES OVER-TOPPING JETTIES...MINOR 
  COASTAL FLOODING DURING HIGH TIDE...AND BEACH EROSION ARE ALSO 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO
572 
WHUS46 KSGX 240546
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
946 PM PST SAT JAN 23 2016

...HIGH SURF AND STRONG RIP CURRENTS THROUGH SUNDAY...

.LARGE WEST NORTHWEST SWELLS WILL CONTINUE HIGH SURF ALONG
PORTIONS OF SAN DIEGO COUNTY AND ORANGE COUNTY BEACHES THROUGH
SUNDAY. STRONG RIP CURRENTS ARE LIKELY THROUGH THE PERIOD. THE
SWELL AND SURF WILL GRADUALLY SUBSIDE LATE SUNDAY.

CAZ043-552-241400-
/O.CON.KSGX.SU.Y.0004.000000T0000Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
946 PM PST SAT JAN 23 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY...

* SURF...NORTH OF NEWPORT BEACH AND SOUTH OF ENCINITAS...5 TO
  8 FEET WITH SETS TO 9 FEET. ELSEWHERE...4 TO 7 FEET.

* TIMING...THROUGH SUNDAY AFTERNOON.

* HIGHEST TIDES...6.4 FT AT 08:54 AM PST SUNDAY.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES OVER-TOPPING JETTIES...MINOR 
  COASTAL FLOODING DURING HIGH TIDE...AND BEACH EROSION ARE ALSO 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MAXWELL
474 
WHUS46 KSGX 241214
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
414 AM PST SUN JAN 24 2016

...HIGH SURF AND STRONG RIP CURRENTS TODAY...

.LARGE WEST NORTHWEST SWELLS WILL CONTINUE HIGH SURF ALONG
PORTIONS OF THE SAN DIEGO AND ORANGE COUNTY BEACHES TODAY. STRONG
RIP CURRENTS ARE LIKELY AS WELL. SWELL AND SURF WILL GRADUALLY
SUBSIDE THIS EVENING.

CAZ043-552-242300-
/O.CON.KSGX.SU.Y.0004.000000T0000Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
414 AM PST SUN JAN 24 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* SURF...NORTH OF NEWPORT BEACH AND SOUTH OF ENCINITAS...5 TO 8 
  FEET WITH SETS TO 9 FEET. ELSEWHERE...4 TO 7 FEET. 

* TIMING...THROUGH THIS AFTERNOON.

* HIGHEST TIDES...6.4 FT AT 8:54 AM PST THIS MORNING.

* IMPACTS...DANGEROUS SWIMMING CONDITIONS DUE TO LARGE WAVES AND 
  STRONG RIP CURRENTS. WAVES OVER-TOPPING JETTIES...MINOR 
  COASTAL FLOODING DURING HIGH TIDE...AND BEACH EROSION ARE ALSO 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

WEATHER.GOV/SANDIEGO

JMB
629 
WHUS46 KSGX 242255
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
255 PM PST SUN JAN 24 2016

...SURF TO GRADUALLY LOWER THIS AFTERNOON AND TONIGHT...

.THE WEST-NORTHWEST SWELL WILL GRADUALLY LOWER THE REST OF THIS
AFTERNOON AND TONIGHT. SOME LOCATIONS WILL HAVE LOCAL SETS AROUND
6 OR 7 FEET THE REST OF TODAY...MAINLY NORTH OF NEWPORT BEACH IN
ORANGE COUNTY AND SOUTH OF ENCINITAS IN SAN DIEGO COUNTY. THE SURF
WILL CONTINUE TO LOWER MONDAY.

CAZ043-552-250000-
/O.EXP.KSGX.SU.Y.0004.000000T0000Z-160124T2300Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
255 PM PST SUN JAN 24 2016

...HIGH SURF ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

THE SURF WILL CONTINUE TO LOWER THE REST OF THIS AFTERNOON AND
TONIGHT...WITH ONLY LOCAL SURF TO 6 OR 7 FEET REMAINING LATE THIS
AFTERNOON.

$$

MAXWELL

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 21, 1:46 PM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Jan 21, 1:46 PM PST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PST THU JAN 21 2016

.SYNOPSIS...
WARMER AND DRY WITH WEAK OFFSHORE FLOW TODAY AND HIGH CLOUDS
BRINGING PARTLY CLOUDY SKIES. CONTINUED PARTLY CLOUDY FRIDAY DUE TO
HIGH CLOUDS...WITH MORE DENSE FOG POSSIBLE TONIGHT INTO FRIDAY
MORNING NEAR THE COAST. COOLER WITH A CHANCE OF LIGHT SHOWERS MAINLY
OVER AND WEST OF THE MOUNTAINS SATURDAY THROUGH EARLY SUNDAY AS A
WEAK TROUGH PASSES THROUGH THE REGION. WARMING AND DRYING TREND
LATER SUNDAY THROUGH MOST OF NEXT WEEK UNDER A RIDGE OF HIGH
PRESSURE AND WEAK OFFSHORE FLOW.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

VISIBLE SATELLITE INDICATES PATCHES OF HIGH CLOUDS CONTINUING TO
MOVE IN FROM THE WEST...WITH SOME STUBBORN FOG/LOW STRATUS ALONG THE
IMMEDIATE COAST AND NEARSHORE WATERS OF SOUTHERN ORANGE COUNTY AND
NORTHERN SAN DIEGO COUNTY...AND ALSO DOWN ALONG THE BAJA SPINE.
THE 12Z MIRAMAR SOUNDING SHOWS A SATURATED LAYER UP THROUGH 800 FEET
AGL...AND THEN A 6 DEGREE MARINE LAYER INVERSION. THIS RESULTED IN
AREAS OF DENSE FOG FOR THE COAST AND WESTERN VALLEYS OF SAN DIEGO
AND ORANGE COUNTY EARLIER TODAY. BANDS OF HIGH CLOUDS MOVING IN FROM
THE WEST WILL CREATE AT LEAST PARTLY CLOUDY SKIES FOR THE FORECAST
AREA THROUGH TONIGHT. MEANWHILE...OFFSHORE PRESSURE GRADIENTS HAVE
WEAKENED COMPARED TO EARLIER THIS MORNING...CURRENTLY AT 7.5 MB FROM
SAN DIEGO TO TONOPAH...AND 5.0 MB FROM SAN DIEGO TO LAS VEGAS.
THUS...THE STRONGER EASTERLY WINDS HAVE DIMINISHED SOMEWHAT THIS
AFTERNOON...AS ONLY A FEW COASTAL FOOTHILL AND PASSES/CANYON
LOCATIONS ARE SHOWING SOME 35 MPH GUSTS. THE OFFSHORE GRADIENTS WILL
CONTINUE TO RELAX THIS AFTERNOON...WITH THE OFFSHORE WINDS
CONTINUING TO WEAKEN THROUGH THE REST OF THE DAY. HOWEVER...THE
OFFSHORE WINDS AND A WEAK RIDGE ALOFT ARE BRINGING SOME WARMING TO
AREAS OVER AND WEST OF THE COASTAL SLOPES...WITH TEMPERATURES
CURRENTLY 5-10 DEGREES HIGHER THAN 24 HOURS AGO. MEANWHILE...THE
OTHER MOUNTAIN LOCATIONS AND THE DESERTS ARE SEVERAL DEGREES LOWER
THAN AT THIS TIME YESTERDAY.

LOCAL WRF INDICATES A SHALLOW MARINE LAYER CONTINUING
TONIGHT...RESULTING IN MORE DENSE FOG FOR THE COASTAL PLAIN OF
ORANGE COUNTY AND FOR THE COAST AND WESTERN VALLEYS OF SAN DIEGO
COUNTY. A DENSE FOG ADVISORY MAY BE NECESSARY. HOWEVER...ITS
POSSIBLE THAT THE CONTINUED HIGH CLOUDS COULD INTERFERE WITH FOG
FORMATION.

PARTLY TO MOSTLY CLOUDY SKIES WILL CONTINUE ON FRIDAY DUE TO
CONTINUED HIGH CLOUDS MOVING IN FROM THE WEST. AN APPROACHING TROUGH
WILL NUDGE THE UPPER LEVEL RIDGE TO THE EAST. THIS...IN ADDITION TO
TRENDING ONSHORE FLOW...WILL CREATE SOME COOLING FOR AREAS WEST OF
THE MOUNTAINS...WHILE THE MOUNTAINS AND DESERTS WARM A BIT.

AS ONSHORE FLOW INCREASES AND THE TROUGH APPROACHES...THE MARINE
LAYER LOOKS TO DEEPEN QUICKLY FRIDAY NIGHT/SATURDAY MORNING UP TO
2500 FEET...WITH STRATUS FILLING MOST OF THE COASTAL BASIN. THE
TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST AND WEAKEN DURING THE
DAY SATURDAY...WITH THE ASSOCIATED COLD FRONT BEING DRAGGED ACROSS
SOUTHERN CALIFORNIA LATE SATURDAY. MODELS CONTINUE TO BE IN GOOD
AGREEMENT WITH OUR AREA ONLY GETTING THE TAIL END OF THE FRONT...AND
SO MODEL FORECAST PRECIP AMOUNTS ARE PRETTY LIGHT. RIGHT NOW...THE
FORECAST INDICATES STORM TOTAL PRECIP OF: 0.03 TO 0.10 INCHES IN THE
COAST AND VALLEYS...0.10-0.30 INCHES IN THE MOUNTAINS...A TRACE TO
0.03 INCHES IN THE HIGH DESERTS...AND A TRACE AT BEST IN THE LOWER
DESERTS. SNOW LEVELS ARE MAINLY AT AROUND 6500-7500 FEET...AND A
DUSTING TO LOCALLY AN INCH OF SNOW WILL BE POSSIBLE. WITH THE
FRONTAL PASSAGE...WESTERLY WINDS WILL INCREASE ALONG MOUNTAIN
RIDGES...DESERT SLOPES...THROUGH PASSES AND CANYONS AND INTO WIND
FAVORED DESERT AREAS...WHERE WIND GUSTS COULD REACH 50 MPH AND
LOCALLY 60 MPH OVERNIGHT SATURDAY. DAY-TIME HIGHS ON SATURDAY LOWER
TO SEVERAL DEGREES BELOW NORMAL.

A WARMING AND DRYING TREND IS EXPECTED FOR MOST OF THE DAY SUNDAY
THROUGH AT LEAST NEXT THURSDAY...DUE TO A BUILDING RIDGE ALOFT AND
PERIODS OF GUSTY OFFSHORE FLOW. THE OFFSHORE FLOW SHOULD KEEP MARINE
LAYER CLOUDS/FOG FROM DEVELOPING. BY WEDNESDAY...DAY-TIME HIGHS
ACROSS THE FORECAST AREA REACH SEVERAL DEGREES ABOVE NORMAL. THE
NEXT CHANCE FOR ANY KIND OF STORM SYSTEM DOES NOT LOOK POSSIBLE
UNTIL MAYBE NEXT WEEKEND WHEN THE GFS AND ECMWF SHOW THE POTENTIAL
FOR A TROUGH TO DROP DOWN ACROSS THE REGION.

&&

.AVIATION...
212055Z...COASTAL/VALLEY AREAS...SOME PATCHY FOG AT THE BEACHES
OTHERWISE MOSTLY CLEAR WITH VISIBILITIES UNRESTRICTED THIS
AFTERNOON. AFTER 22/05Z TONIGHT PATCHY LOW CLOUDS AND FOG BASED 200-
600 FT MSL WITH TOPS AROUND 800 FT MSL WILL PUSH INLAND ABOUT 5-10
MILES...WITH VISIBILITIES LOCALLY BELOW 1SM IN FOG. THE RISK OF
DENSE FOG AT KSAN TONIGHT IS LOWER THAN IT WAS THIS MORNING...BUT
CONFIDENCE IN THE TIMING OF THE LOW CLOUDS TONIGHT IS LOW AT KSAN.
LOW CLOUDS ARE EXPECTED TO CLEAR MID MORNING FRIDAY...AROUND 22/18Z
AT THE COASTLINE.

MOUNTAINS/DESERTS...HIGH CLOUDS WITH MAINLY UNRESTRICTED
VISIBILITIES.

&&

.MARINE...
100 PM...A LARGE WEST-NORTHWEST SWELL WILL DEVELOP FRIDAY...AND
CONTINUE INTO SUNDAY MORNING...BUT IT IS NOT PROJECTED TO BE
HAZARDOUS. A BRISK NORTHWEST WIND SATURDAY NIGHT COULD PRODUCE
CHOPPY AND HAZARDOUS BOATING CONDITIONS FOR A BRIEF TIME.
OTHERWISE...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH MONDAY.
ALSO...DENSE FOG WILL BE POSSIBLE AGAIN TONIGHT INTO FRIDAY MORNING
FOR THE COASTAL WATERS DUE TO A CONTINUED SHALLOW MARINE LAYER.
OTHERWISE...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH MONDAY.

&&

.BEACHES...
100 PM...HIGH SURF IS EXPECTED FRIDAY NIGHT...AND CONTINUING INT
SUNDAY MORNING. SURF OF 4 TO 8 FEET WITH SETS TO 10 FEET CAN BE
EXPECTED. THIS WOULD CREATE DANGEROUS SWIMMING CONDITIONS AND BEACH
EROSION.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...HARRISON
AVIATION/MARINE/BEACHES...SMALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 5:25 PM PSTDense Fog AdvisorySGXOrange, San Diego15 hr
Jan 22, 1:10 PM PSTSmall Craft AdvisorySGX44 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.